Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 17, 2017, 5:40 AM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 5:40 AM EDT (09:40 UTC)
- Expired
- Jul 17, 2017, 6:45 AM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 23 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:31 AM EDT | TSTM WND DMG | 3 Nw Greig, NY | TREE DOWN IN GLENFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 9.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921
WUUS51 KBUF 170940
SVRBUF
NYC045-049-075-171045-
/O.NEW.KBUF.SV.W.0074.170717T0940Z-170717T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
540 AM EDT MON JUL 17 2017
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in central New York...
Southwestern Lewis County in central New York...
Northeastern Oswego County in central New York...
* Until 645 AM EDT.
* At 540 AM EDT, severe thunderstorms were located along a line
extending from near Sandy Island Beach State Park to near Pulaski
to 10 miles southwest of Redfield, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
* Locations impacted include...
Sandy Island Beach State Park, Carthage, Lowville, Pulaski, West
Carthage, Adams, Redfield and Herrings.
This includes Interstate 81 between exits 33 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 7553 4348 7581 4338 7586 4336 7611
4354 7618 4362 7626 4370 7627 4404 7568
4382 7542 4352 7531
TIME...MOT...LOC 0940Z 242DEG 32KT 4369 7616 4359 7605 4344 7599
HAIL...<.75IN
WIND...60MPH
$$
Church2 follow-up statements
133
WWUS51 KBUF 171015
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
615 AM EDT MON JUL 17 2017
NYC075-171024-
/O.CAN.KBUF.SV.W.0074.000000T0000Z-170717T1045Z/
Oswego NY-
615 AM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSWEGO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4342 7553 4347 7575 4369 7577 4372 7588
4383 7596 4401 7565 4382 7542 4352 7531
TIME...MOT...LOC 1014Z 242DEG 32KT 4383 7581 4373 7570 4358 7564
$$
NYC045-049-171045-
/O.CON.KBUF.SV.W.0074.000000T0000Z-170717T1045Z/
Jefferson NY-Lewis NY-
615 AM EDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR SOUTHEASTERN JEFFERSON AND SOUTHWESTERN LEWIS COUNTIES...
At 614 AM EDT, severe thunderstorms were located along a line
extending from Barnes Corners to 11 miles west of Whetstone Gulf
State Park to near Highmarket, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines.
Locations impacted include...
Carthage, Lowville, West Carthage, Highmarket, Barnes Corners,
Whetstone Gulf State Park, Denmark and New Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 7553 4347 7575 4369 7577 4372 7588
4383 7596 4401 7565 4382 7542 4352 7531
TIME...MOT...LOC 1014Z 242DEG 32KT 4383 7581 4373 7570 4358 7564
HAIL...<.75IN
WIND...60MPH
$$
Church999
WWUS51 KBUF 171036
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
636 AM EDT MON JUL 17 2017
NYC045-049-171046-
/O.EXP.KBUF.SV.W.0074.000000T0000Z-170717T1045Z/
Jefferson NY-Lewis NY-
636 AM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
SOUTHWESTERN LEWIS COUNTIES WILL EXPIRE AT 645 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 4342 7553 4347 7575 4369 7577 4372 7588
4383 7596 4401 7565 4382 7542 4352 7531
TIME...MOT...LOC 1036Z 242DEG 32KT 4392 7559 4382 7548 4367 7542
$$
ChurchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:51 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 17, 3:51 AM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 351 AM EDT Mon Jul 17 2017 .SYNOPSIS... A weak trough of low pressure will continue to cross the area today with a few showers and thunderstorms, with the more widespread coverage east of the Genesee Valley. High pressure will then bring a return to mainly dry weather tonight through Wednesday. A weak cold front will then bring the next chance of showers and thunderstorms by Thursday. && .NEAR TERM /THROUGH TONIGHT/... A mid level trough will continue to sharpen and close off into a weak mid level low over southern Quebec today, with the trough slowly drifting east across our region. DPVA ahead of the trough axis will continue to support large scale ascent, with a weak surface trough providing low level convergence. Most of the synoptic scale forcing and deeper moisture will focus on the eastern portion of the CWA today, from the western Finger Lakes to the eastern Lake Ontario region. This will be where the better coverage of showers and thunderstorms is found from the morning through the afternoon. Farther west, the mid levels steadily dry in the wake of the mid level trough axis and large scale ascent moves away. This will leave mesoscale processes to prevail, with low level convergence along developing lake breeze boundaries possibly supporting a few widely scattered showers and thunderstorms this afternoon and early evening. This would be primarily across the western Southern Tier, and also from the Niagara Peninsula eastward across Niagara/Orleans counties where the Lake Erie and Lake Ontario lake breezes are likely to collide. Increasing southwest flow off Lake Erie should allow a stable lake shadow to form along the Lake Erie shore and Buffalo Metro area during the afternoon with mainly dry conditions and even some sunshine developing. As far as severe potential goes, the better forcing, convergence, and instability appear to focus mainly east of our area across eastern NY and northeast PA where SPC has maintained the slight risk. Farther west across our area shear and instability are very marginal, although an isolated strong storm cannot be ruled out. A few storms will also produce heavy downpours, but PWAT is not especially high and storm motion should be fast enough to prevent any organized flash flood risk. The mid level trough axis will continue to move slowly east tonight with the better forcing and moisture moving off into western New England. Any lingering scattered showers and storms this evening across the eastern end of our area and along lake breeze boundaries will end, with partial clearing overnight. Forecast soundings at many sites suggest a near surface based inversion developing overnight with plenty of lingering low level moisture and moist soils. This will allow patchy fog to form across much of the area, with the most widespread fog likely found across the typical Southern Tier river valleys. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... Height rises aloft behind the departing weak trough on Tuesday will build in surface high pressure through Wednesday before a weak shortwave and frontal boundary crosses the region Wednesday evening and overnight. The result will be mainly dry conditions Tuesday through much of Wednesday before some isolated to scattered showers and thunderstorms cross the region late Wednesday. On Tuesday, cyclonic flow and a little lingering moisture on the back side of the departing through will yield a diurnal cumulus field inland from the lake breezes. Cannot rule out an isolated shower or thunderstorm along intersecting lake breeze boundaries from Niagara Falls to Rochester and inland across central NY. Overall this will be a dry day, with sunshine in the lake shadows and a mix of clouds and sun inland. High temperatures will be in the low 80s. By Tuesday night into Wednesday morning the weak surface high will be over the forecast area, with light winds and clear skies after the diurnal cumulus dissipate. This will allow for fog formation mainly inland and especially in the typical Southern Tier valley locations. Lows will be in the low to mid 60s across the lake plains and Finger Lakes, with mid 50s in the western Southern Tier. On Wednesday, warm advection ahead of the approaching weak shortwave, will push 850 mb temps into the mid to upper teens Celsius, which will allow for afternoon high temperatures in the mid 80s. Cloud cover will increase NW to SE in the afternoon and evening as the wave approaches. Overall the forcing will be fairly weak with the dampening wave, and expect showers and thunderstorms will be isolated across the forecast area to widely scattered in the North Country. Wednesday night will be a bit more mild and with a warmer and more humid airmass; lows will bottom out in the mid 60s. A stronger wave will approach the forecast area on Thursday with a more moist and unstable airmass in place ahead of it. The exact evolution of showers and thunderstorms will remain to be seen, as it will depend on the upstream evolution of any convective complexes. However, will maintain likely PoPs during the day Thursday. The potential for severe weather and heavy rainfall may certainly be in play Thursday, however there remains plenty of uncertainty as to the evolution of convection and there the magnitude of this threat. In the wake of the front Thursday night...high pressure and a notably drier airmass will gradually build across the Lower Great Lakes. && .LONG TERM /FRIDAY THROUGH SUNDAY/... In the wake of the trough/frontal passage Thursday and Thursday night, high pressure will build in across the forecast area Friday through Saturday while the frontal boundary remains stalled south of the region. This will result in fairly seasonable temperatures and mainly dry weather for the first part of the weekend. By Sunday and into Monday, the subtropical ridge will shift off the southeast coast while a trough moves across the Great Lakes. This will bring the return of the warm, moist and unstable airmass across the region as well as more widespread thunderstorm chances for the second half of the weekend. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... A slow moving trough will continue to support scattered to numerous showers and thunderstorms this morning through the afternoon, mainly from the western Finger Lakes to the eastern Lake Ontario region with local/brief MVFR to IFR conditions in the heavier showers. A few isolated showers and thunderstorms may also develop across Western NY along lake breeze boundaries, with a stable lake shadow developing this afternoon and likely keeping the corridor from KDKK to KBUF dry. Any lingering scattered showers and storms across the eastern end of the area and along lake breeze boundaries will end this evening. This will leave partial clearing overnight. Forecast soundings suggest at least patchy fog will develop across much of the area later tonight, with the most widespread fog developing across the valleys of the Southern Tier. Outlook... Tuesday and Wednesday...Mainly VFR. Thursday...VFR/MVFR. Showers and thunderstorms likely. Friday...VFR. && .MARINE... Winds will remain relatively light at less than 15 knots through the first half of the week as the pressure gradient remains weak across the eastern Great Lakes. A few scattered thunderstorms may produce locally higher winds and waves today. && .EQUIPMENT... The KBUF WSR-88D has experienced a major equipment failure and will remain out of service for an extended period of time, likely most if not all of this week. A national support team arrived last night and will begin work this morning on the extensive repair project. A more definitive time table for return to service will be available once the national team begins working on the radar. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK SHORT TERM...CHURCH LONG TERM...CHURCH AVIATION...HITCHCOCK MARINE...HITCHCOCK EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 17, 5:18 AM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Mon Jul 17 2017 NYZ004>008-013-014-021-180930- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Allegany- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms will move across the region today capable of producing locally heavy rainfall with isolated flash flooding, possibly damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010>012-019-020-085-180930- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Southern Erie- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Church
In the hours before
Special weather statement, Jul 17, 12:20 AM EDT, 5 hours 20 minutes before
Special Weather Statement National Weather Service Buffalo NY 1220 AM EDT MON JUL 17 2017 NYZ003-013-014-170500- Ontario-Livingston-Monroe- 1220 AM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIVINGSTON... SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES... At 1220 AM EDT, a strong thunderstorm was located over Avon, or 10 miles northeast of Geneseo, moving east at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Avon, Victor, Honeoye Falls, Bristol, Lima, Bloomfield, Mendon, East Bloomfield, Rush and West Bloomfield. This includes the following highways... Interstate 390 between exits 10 and 11. Interstate 90 near exit 45. LAT...LON 4289 7779 4300 7778 4308 7740 4283 7737 TIME...MOT...LOC 0420Z 266DEG 12KT 4294 7773 Church
Special weather statement, Jul 17, 1:41 AM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
141 AM EDT MON JUL 17 2017
NYZ001-002-170645-
Orleans-Niagara-
141 AM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND ORLEANS
COUNTIES...
At 140 AM EDT, a strong thunderstorm was located near Middleport, or
7 miles northwest of Medina, moving east at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Medina, Albion, Middleport, Holley, Waterport, Lakeside Beach State
Park, Point Breeze, Kent, Ridgeway and Clarendon.
LAT...LON 4337 7861 4342 7826 4341 7803 4316 7801
4322 7860
TIME...MOT...LOC 0540Z 261DEG 16KT 4329 7849
ChurchSpecial weather statement, Jul 17, 4:53 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
453 AM EDT MON JUL 17 2017
NYZ006-170945-
Oswego-
453 AM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT OSWEGO COUNTY...
At 453 AM EDT, a strong thunderstorm was located near Battle Island
State Park, or near Oswego, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Central
Square, Selkirk Shores State Park, Mexico Point State Park, Nine Mile
Point, Battle Island State Park and Hastings.
This includes Interstate 81 between exits 32 and 37.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4333 7589 4332 7586 4329 7587 4326 7619
4327 7620 4326 7621 4324 7648 4326 7648
4325 7660 4342 7662 4340 7665 4345 7666
4356 7645 4356 7628 4367 7626 4368 7620
4367 7602 4371 7602 4370 7596 4342 7584
TIME...MOT...LOC 0853Z 250DEG 31KT 4337 7652
ChurchLocal storm report, Jul 17, 5:30 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
530 AM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM MARINE TSTM WIND 1 N OSWEGO 43.47N 76.50W
07/17/2017 M39 MPH LOZ044 NY C-MAN STATION
&&
EVENT NUMBER BUF1701246
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:36 PM EDT | Special Weather Statement | BUF | Livingston | 39 min |
| Jul 17, 12:20 AM EDT | Special Weather Statement | BUF | Ontario | 40 min |
| Jul 17, 1:41 AM EDT | Special Weather Statement | BUF | Orleans | 64 min |
| Jul 17, 4:50 AM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 17, 4:53 AM EDT | Special Weather Statement | BUF | Oswego | 52 min |
| Jul 17, 8:33 AM EDT | Special Weather Statement | BUF | Lewis | 27 min |
| Jul 17, 9:19 AM EDT | Special Weather Statement | BUF | Lewis | 56 min |
| Jul 17, 2:28 PM EDT | Special Weather Statement | BUF | Wayne | 62 min |
| Jul 17, 2:37 PM EDT | Special Weather Statement | BUF | Lewis | 38 min |
| Jul 17, 3:08 PM EDT | Special Weather Statement | BUF | Cayuga | 52 min |
| Jul 17, 3:17 PM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| Jul 17, 3:55 PM EDT | Special Weather Statement | BUF | Oswego | 65 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.